Woe is me!!!
Woos - Misty
The heat and humidity have returned. We may be members of the working class of dogs, but for us today is definitely a day of rest.
Be sure to note the size difference of us, all on the same bed. Misty may be the teeniest but she claims to be the mightiest. You know, something about Boys Drool, Girls Rule:)
Happy Labor Day!!!
Woos - Lightning, Misty, and Timber
But we are never too much at rest to forget about hopping on the Awww Mondays Blog Hop sponsored by Comedy Plus.
Oh, so beautiful!!!
It's me, Misty, here today. I hope you can still recognize me, the fluffless Siberian Husky.
Lightning can have his vent to stay cool. He forgot that there is another one just a few feet away from him where I get all the cool air he is blocking with his body if I want to lie there. Meanwhile, I have other ways to get my comfort going.
What? You don't think this looks comfy? You should try it - it is really quite relaxing:) and makes me feel very happy:)
Of course, I am always a Happy Boy. Can't you tell from my big smile?
Woos - Timber
It's Happy Tuesday (for me, that's everyday) so let's hop along with the Happy Tuesday Blog Hop sponsored by Comedy Plus.
Mom said I had to do a Selfie for our friends on the blog. I told her this is the best I can do today. Are you wondering why?
So here is your warning. Take a good look at me now because things are changing bigtime for me.
I am going to let Mom fill you in, but I will soon be a bald Siberian Husky, and NOT by choice!!! Yes, you read that correctly. I am losing my whole coat all over my body.
From Mom: To say that I am heartsick and devastated is an understatement. Misty is correct. She is currently losing her fur in large clumps all over her legs and torso. And this happened suddenly with no expectation whatsoever.
The explanation is complicated and we don't have a definitive cause yet. Although the story is complex, I will try to keep it simple.
So Misty has been being treated for over a year now for daily and persistent blood in her stools. After multiple tests of all kinds and major exploratory surgeries, it was determined in January that she has IBD, inflammatory bowel disease, not to be confused with IBS, irritable bowel syndrome. Her entire GI tract is inflamed and bleeding. Her condition is complicated by eosinophilic gastroenteritis. She has been treated by my local vet and two GI specialists, in addition to consultations with two veterinary schools' specialists. She has received all of the standard medications for treatment of her condition. Unfortunately Misty has a very unique reaction to just about every medication she is given. If there is a very bizarre or remote side effect, she exhibits it. In addition to the crazy and severe side effects, none of the treatments has been even the slightest bit helpful. There has been no change is her condition. The doctors recently concluded that her IBD is refractory, meaning that it does not respond to medical treatment. We have weaned her off all medications now, except for Prilosec which she seems to tolerate. She was groomed on July 17th with no indication at all of any problem with her fur. Over the weekend I noticed a number of "tufts" of loose fur on her legs, and being the incurable pluckaholic that I am, I removed the tufts with my fingers, only to discover that a good clump of fur came along with the tuft. I thought to myself, what the heck is this? Monday afternoon I took a photo and sent it to the vet who was going to call me to discuss. That night I found multiple areas on her torso that were doing the same thing. The vet saw her yesterday and was as baffled as I was. The first thing he ruled out was any and all parasitic conditions, like mites, mange, fleas, etc. He checked her blood protein and her kidney and liver numbers. Her protein levels and kidney numbers are all normal. Her ALP (liver) are on the high side. Prednisone can do that and she had been taking budesonide, a steroid. The high number could be related to that and it can take some time for it to come down after stopping the steroid. She has been off the steroid for over a month. Vet says we will have to retest in a month because the high number could really be coming down from the long term steroid use OR going up due to something else, like Cushing's. Cushing's does have thinning of fur as a symptom, but not the sudden loss in clumps that we are seeing. There are several other possible causes, but the most likely is telogen defluxion. This condition can be brought on in very rare cases (i.e., bizarre Misty) by cancer-treating drugs, steroids, or cyclosporine (which she also had been taking). It causes sudden and total loss of fur and usually occurs 1-3 months after stopping the meds. This scenario fits Misty perfectly as it has been just over a month since we stopped the steroid and a week since weaning her off the cyclosporine.
My poor girl has been through so much. It is so hard to watch. It is also why there has been so little blogging done by The OP Pack. I may just have to stop as it is such a sad situation.
I could have the groomer blow out the coat to get it over with in one swoop. Or I could brush it out myself. But the vet and I have agreed to just let it happen over time naturally so that we give her as much time as possible for protection from the sun. I have several shirts she can wear once the fur is all gone. The hope is that IF it is telogen defluxion, the fur will grow back when the normal time comes for her to grow her winter coat. It that doesn't happen, then we are back to square one. If anything changes symptom-wise over the next three weeks, the vet will run some of the additional tests or send us to a dermatologist for additional analysis. He is going to speak with a dermatologist this week for any additional information he can gather
I know you all wonder how this is impacting Misty. Overall, she eats and drinks well. She would rather not go for much of a walk, but it is hard to know if that is related to the hot weather or her physical condition. So I try to temper the length of her walk. I know that her stomach bothers her at times, but she just goes into a quiet spot and never complains. If you looked at her, you might not guess she is not feeling well. But in my heart, I know that she isn't the girl she once was. I just hope I can keep her happy for a long time to come - she is only 7 - but we will never let her suffer. Based on what has happened so far, I just don't know what to expect next. I am pretty sure she will not be taking any new medication anytime soon and only with great care.
Sorry for another downer post, but several of you have been asking where we have been.
Lightning is struggling with mobility issues. He has bad arthritis in his back hips and knees. He take gabapentin every day and tramadol on the days when he seems more painful. At 12 years of age, this is to be expected, and his two CCL tears several years ago have aggravated his condition. Like Misty, he never complains but has become a lot less active. I try to get him to walk a bit every day to keep him moving, but some days we are lucky if he is willing to walk as far as our next door neighbor's property. Please keep him in your thoughts and prayers too.
Timber is our Energy Sibe. He does have tummy issues, but he is a happy boy and is determined to get one of those bunnies or squirrels that taunt him everyday:)
Thanks to all of you for your caring. It is much appreciated.
Woos - Misty and Mom (Lightning and Timber too)
We certainly haven't been wordless today, but let's join in on the Wordless Wednesday Blog Hop sponsored by Comedy Plus.